Recurrent atrial fibrillation after high-dose methylprednisolone therapy in a girl with lupus-associated hemophagocytic syndrome

K. Yamamura, S. Ohga, K. Nishiyama, T. Doi, Y. Tsutsumi, K. Ikeda, A. Fujishima, H. Takada, T. Hara

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

Hemophagocytic syndrome (HPS) is a serious complication of systemic lupus erythematosus (SLE). A 15-year-old female with lupus-nephritis developed HPS. Bone marrow study showed florid thrombophagocytosis. There was no associated infection. High-dose methylprednisolone therapy ameliorated HPS. However, atrial fibrillation (Af) repeated after the infusion and required direct-current cardioversion. No underlying diseases were found in the heart and endocrine system. Chest roentgenogram and echocardiography were normal. Electrocardiogram showed slightly prolonged PR interval in sinus rhythm. Af occurred at high circulating levels of interferon-γ and interleukin (IL)-10, but not IL-6, IL-2, tumor necrosis factor-α, C-reactive protein or catecholamines. This is the first observation that high-dose corticosteroid induced Af in a case of lupus-HPS. Af is unusual in SLE children without cardiac disease, while conduction defect occurs associated with lupus-myocarditis. Lupus-HPS may be an aggressive SLE subset with cardiac involvement. High-dose corticosteroid infusion controls lupus activity, but could disclose the cardiac stress in lupus-HPS patients.

Original languageEnglish
Pages (from-to)871-875
Number of pages5
JournalLupus
Volume20
Issue number8
DOIs
Publication statusPublished - Jul 2011
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Rheumatology

Fingerprint Dive into the research topics of 'Recurrent atrial fibrillation after high-dose methylprednisolone therapy in a girl with lupus-associated hemophagocytic syndrome'. Together they form a unique fingerprint.

Cite this